Material: 29 outpatients with schizophrenia (DSM-IV), 18-21 years old (mean age = 18.6+0.3) were treated with olanzapine (15-20 mg/day) during 6-16 weeks (mean time = 8.4+2.3) with good therapeutical effects (acc. CGI). They stopped olanzapine, because the cost of this drug had been changed in Poland and was too expensive for them. 17 patients sudden stopped pharmacotherapy, 12 subjects – gradually and received gradually increased doses of next neuroleptics; 16 patients – clozapine (400-600 mg/day), 10 patients – sulpiride, (400-600 mg/day) and 3 subjects – risperidone (4-6 mg/day). Mean break in pharmacotherapy was 12.5+ 1.6 weeks.
It was done retrospective assessment of psychic state of patients with CGI and clinical picture of disorders acc. DSM-IV, based on information from medical documentation, which was noted before and after stopping olanzapine – after l, 2, 4, 6, 8, 12, 16, 20 weeks of treatment with next neuroleptic, and persona1 contact with psychiatrists.
It was found that in 41.1 % of patients who had sudden stopped olanzapine and in 8.3% of patients who had gradually changed olanzapine on next neuroleptic appeared significant worsening of psychic state (acc. CGI), which clinical picture was like to withdrawal clozapine psychosis (hallucinations, illusions, excitment, dysphoria, sleep disorders, in part of observed patients – delirium and other withdrawal symptoms: parkinsonism, akathisia). Significant worsening of psychic state was observed while break in pharamcotherapy and treatment with next (second or third neuroleptic) during 8-12 weeks (mean time = 8.4+2.3). Long time without significant improvement of psychic state was cause of change of second neuroleptic on third in part of patients, especially in subjects with sudden withdrawal of olanzapine.
Mental state of 72.3% of patients improved after clozapine treatment (400-600 mg/day), and in 27.7% of patients who had gradually stopped olanzapine and used risperidone (5mg/day) and sulpride (400-600 mg/day). Several weeks of significant worsening of psychic state was observed in 41.1 % of patients with sudden withdrawal of olanzapine and only in 8.3 % of patients who gradually changed olanzapine on next neuroleptic. These observations are warning before withdrawal olanzapine, especially sudden stopping of treatment and show difficulties jointed with choise of next neuroleptic.